History of Present Illness
The patient was a 78-year-old black male with a history of type-2 diabetes mellitus, hypertension and hyperlipidemia who presented to the emergency room (ER) complaining of passing a copious amount of bright red blood per rectum on two occasions within about 60 minutes prior to arrival to the ER. He was an active person in his usual state of good health and had been feeling well all day when he had the sudden urge to have a bowel movement. The bowel movements consisted of bright red blood “filling up the commode.” He was brought by car to the ER by his daughter. On arrival to the ER, he was fully alert, orientated, ambulatory and feeling fine except for a little weakness. He was status post-surgery for C-spine radiculopathy with pain radiating to the left upper extremity, and status post-surgery for carpal tunnel repair of the left wrist. Both surgeries had occurred within several months prior to this admission. Patient’s usual medications were one aspirin 325 mg per day, 50 mg one per day, and one per day. Rosiglita-zone 4 mg one per day had been started several months prior to admission for his mild. His medications also included ibuprofen 400 mg four times per day or once per day for control of pain which had been discontinued two months prior to admission. A new nonsteroidal antiinflammatory drug (NSAID), once per day, was started at about that time.
Hospital Course and Treatment
The patient was admitted to a Special Care Unit September 5, 2003 with a hemoglobin of 11.6 gm/dL and a hematocrit (HCT) of 34.9%. On June 17, 2003, his hemoglobin was 13.7 gm/dL and HCT was 43.3% as observed on last value recorded by his primary physician prior to this admission. He had an Esophagogastroduodenoscopy (EGD) done on September 5, 2003 (day of admission) was essentially normal other than focal gastritis. He had a colonoscopy on September 6, 2003 (second day of admission), which revealed bright red blood up to the cecum. The exact site of active bleeding was not identified. Because the patient continued to have sporadic episodes of passing bright red blood per rectum requiring blood transfusions, it was then decided that the patient would undergo a red blood cell tagged study. The red blood cell tagged studies were done on three separate occasions: September 6, 7 and 9. The studies were negative on all three occasions. On September 7, a code was called when the patient passed out while moving back into the bed because of severe hypotension. He woke up spontaneously without difficulty. Another code was called on September 9 because of bradycardia and respiratory failure. The patient was revived successfully. These episodes of hypotension and syncope were separated by many hours, to days, and occurred abruptly without warning. Since the source of bleeding could not be determined despite endoscopies and red blood cell tagged studies, wireless capsule endoscopy was done as a last result on September 10, about five days after admission. The study indicated that the bleeding site originated at the cecum (Figure 1).
Figure 1. First Cecal Image
During the course of hospitalization, the patient received a total of 15 units of packed red blood cells (RBCs). His coagulation studies throughout the hospitalization were normal. His international normalized ratio (INR) was 1.02, and his partial thromboplastin time (PTT) was 28.5 (20.0-32.0). His HCT during this hospitalization dropped to a low of 24.9%. His HCT on the day of discharge was 35.2%, and hemoglobin was 12.2 gm/dL. A general surgery consultant recommended surgery for a right colectomy to remove the site of bleeding, but the patient refused. He had no evidence of rectal bleeding for 48 hours prior to discharge. He was discharged September 14, 2003 (total hospitalization nine days) on his usual medications, except meloxicam was discontinued. Aspirin was reduced from 325 mg to 81 mg daily. Follow-up with his primary care physician two weeks postdischarge revealed an HCT of 42%. Colonoscopy up to the cecum was done about two months after discharge and was completely within normal limits, and no evidence of further bleeding had occurred since date of discharge. canadian pharmacy online